Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 155, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 8, 2024, 10:35 PM CDT for Lane County, Ness County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2024, 10:35 PM CDT (03:35 UTC)
- Expired
- Jun 8, 2024, 11:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Lane County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 10:40 PM CDT | TSTM WND GST 93 | 10 Nw Kalvesta, KS | Corrects previous tstm wnd gst report from 5 SW Alamota. |
| Jun 8, 10:40 PM CDT | TSTM WND GST 93 | 5 Sw Alamota, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 7:55 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
313
WUUS53 KDDC 090335
SVRDDC
KSC101-135-090430-
/O.NEW.KDDC.SV.W.0155.240609T0335Z-240609T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1035 PM CDT Sat Jun 8 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Ness County in west central Kansas...
Lane County in west central Kansas...
* Until 1130 PM CDT.
* At 1034 PM CDT, severe thunderstorms were located along a line
extending from near Alamota to 14 miles north of Kalvesta, moving
east at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Beeler around 1040 PM CDT.
Other locations in the path of these severe thunderstorms include
Ness City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 9988 3827 10068 3859 10068 3863 9977
TIME...MOT...LOC 0334Z 280DEG 29KT 3849 10026 3824 10036
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
RUSSELL1 follow-up statement
278 WWUS53 KDDC 090359 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1059 PM CDT Sat Jun 8 2024 KSC101-135-090430- /O.CON.KDDC.SV.W.0155.000000T0000Z-240609T0430Z/ Ness KS-Lane KS- 1059 PM CDT Sat Jun 8 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR WESTERN NESS AND EASTERN LANE COUNTIES... At 1058 PM CDT, severe thunderstorms were located along a line extending from 6 miles south of Utica to 10 miles south of Beeler, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Ness City. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3827 10050 3860 10043 3863 9977 3826 9988 TIME...MOT...LOC 0358Z 262DEG 25KT 3856 10019 3828 10023 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:37 PM CDT, 3 hours 58 minutes earlier. Its key messages:
- A large complex of thunderstorms is expected to cross Southwest Kansas Saturday night, with damaging winds and heavy rainfall the primary risks. The highest risk of damaging wind is expected to focus along and north of US 50.
- Low clouds and much cooler Sunday.
- A rapid warming trend is expected next week.
Area forecast discussion, Jun 8, 6:37 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 637 PM CDT Sat Jun 8 2024 .KEY MESSAGES... - A large complex of thunderstorms is expected to cross Southwest Kansas Saturday night, with damaging winds and heavy rainfall the primary risks. The highest risk of damaging wind is expected to focus along and north of US 50. - Low clouds and much cooler Sunday. - A rapid warming trend is expected next week. && .UPDATE... Issued at 608 PM CDT Sat Jun 8 2024 *** MESOSCALE DISCUSSION *** At 23Z (6 PM CDT), several supercell thunderstorms were underway across the High Plains of eastern Colorado. These storms were in a very favorable warm, moist upslope environment characterized by lower 60s dewpoints and 2000 J/kg MLCAPE along with 0-6km AGL bulk wind shear vector magnitudes of 40 to 50 knots. This rich severe weather environment extends well into Kansas. Pretty much every high-end severe weather metric favors a prolonged, late- evening into the overnight severe weather episode with either one very large MCS transitioning into a MCC or at the very least a couple smaller MCSs in close proximity. Strong to marginally severe storms in the northern Texas panhandle will likely continue to march northeastward toward far southwest Kansas by mid-evening, with several of the latest runs of the HRRR picking up on this and merging it with the Colorado storms forming a massive severe MCS centered right across southwest Kansas late tonight. High end severe wind reports are the most likely risk tonight as the severe MCS matures, especially when mid to upper 60s surface dewpoints become ingested into the system. 70 to 80 mph wind gusts are expected with the strongest convective updraft/downdraft interfaces within the meat of the MCS tonight, really favoring a corridor 50 miles either side of a Scott City to Dodge City to Pratt line. The risk of 70-80 mph wind gusts will be a bit lower later in the night (after 11 PM CDT) and farther east as the boundary layer cools sufficiently enough, however given the strength of this MCS, boundary layer cooling may not be enough to weaken the MCS strength much as surface to 850mb moisture transport vectors are forecast to remain quite strong out of the east southeast. && .SHORT TERM /THROUGH SUNDAY/... Issued at 200 PM CDT Sat Jun 8 2024 Midday surface observations depicted a stationary frontal boundary in the vicinity of the KS/OK border, with northeast winds prevailing across SW KS. Moisture convergence was already increasing along this boundary, with CAPE already exceeding 2000 J/kg, but expectation is for all convection to remain capped through 7 pm, with forcing still removed, and an inversion in place. The boundary will lift northward some through sunset, with winds becoming more upslope/easterly, in response to the approaching shortwave over the Colorado Rockies. Despite the easterly boundary layer winds, temperatures will warm easily into the mid 80s north, to the mid 90s adjacent to Oklahoma. MU CAPE of 3-4,000 J/kg is expected to be common across SW KS by evening. Still, removed all pops through 7 pm, with 12z ARW/NAM dry through this time. Numerous thunderstorms are expected to initiate as supercells over northeast Colorado through 7 pm, evolving from the Front Range, then rapidly grow upscale into an intensifying MCS (mesoscale convective system) and enter the northwest zones in the 8-9 pm time range. The environment this evening will favor rapid cold pool/ outflow clustering, as the maturing MCS interacts with the expected instability reservoir, producing bow echoes and potentially particularly damaging winds. Wind gusts of 60-80 mph are expected along the apexes of the strongest bowing segments, probably favoring north and west of DDC this evening. Wind- driven enhanced probability remains valid, with a much less threat of hail greater than one inch in diameter. All convection will be linear in nature in SW KS, so any tornado risk will be very limited, and tied to QLCS mesovortex spinups along the leading edge of the outflows when the MCS is near maturation this evening. Damaging winds are of particular concern during early summer weekends, when many are outdoors enjoying recreational activities, away from shelter. Ensure you have multiple ways to receive warnings; some warnings will carry the destructive tag and trigger WEA alerts on mobile devices when forecast wind gusts reach 80 mph. Remain weather aware, and have a plan in place to find shelter ahead of this thunderstorm complex tonight. Damaging wind risk remains focused along and especially north of US 50, with a 7 pm through 2 am time slot for the highest impacts. Hatched probability (10% or greater)of significant gusts (> 75 mph, hurricane force) is focused across the northern half of the DDC CWA. MCS is expecting to be exiting into central Kansas by 1 am Sunday per the fastest guidance, 4 am per the slowest. All models show widespread low stratus filling in developing behind the exiting complex, as the MCS outflow pushes the old frontal boundary southward again. Kept northeast winds toward the strongest side of guidance through sunrise Sunday. Sunday will be much cooler, with the combination of strong cold advection (for June standards) and stratus working to hold temperatures down through at least early afternoon. GFS/NAM agree with an 850 mb temperature reduction of 6-9C compared to Saturday, and where stratus can hold much of the day, afternoon temperatures will be reduced to the refreshing 70s. Temperatures are expected to fall back into the 50s Monday morning as weak high pressure arrives in Kansas, but lingering cloud cover will limit the cooling potential. Some overrunning/warm advection related elevated showers/storms are possible favoring the southwest zones Sunday night, but the forecast may be too wet here, with much of this activity likely remaining south of SW KS. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Issued at 200 PM CDT Sat Jun 8 2024 Emphasis for additional rainfall and thunderstorms will transfer to the west and south of SW KS on Monday. Pops will strongly favor the southwest and western zones Monday, given moist SEly upslope fow, and a midlevel weakness persisting near southeast Colorado. Clouds will also be more prevalent across these western zones Monday, with temperatures running several degrees below early June normals. Midlevel shortwave trough or weakness is forecast to drift eastward in the vicinity of SW KS through Tuesday, and NBM correctly keeps chance category pops for showers and thunderstorms for this feature. Flow and shear will be very weak, but precipitable water will be high, favoring non-severe disorganized/pulse convection with locally heavy rainfall through Tuesday. All models show aggressive warming Wednesday, as the weak shortwave slides southeast of SW KS, and heights aggressively build overhead. 12z EPS ensembles show a strong midlevel high over 594 dm in strength building from Mexico toward Albuquerque, New Mexico by 7 pm Wednesday. Afternoon temperatures will soar easily into the lower 90s, and NBM may be too slow with the magnitude of the warmup. The Mexican heat ridge builds even stronger Thursday, with heights climbing well over 590 dm over SW KS. 12z MEX forecasts a high of 99 at DDC Thursday, and GEFS ensemble probability of 2m T > 100 is already 70-80% Thursday afternoon. Given the very hot ensemble means, deterministic solutions and NBM/MEX may not be hot enough, but regardless, Thursday is expected to be hottest day so far this young summer season. How much more rain we put in the topsoils between now and then will play a role with any evaporative cooling, and whether we can avoid triple digit heat. For non-summer lovers, the good news is this heatwave is temporary, as ECMWF EPS shows a shortwave trough eroding the ridge, reducing heights and introducing another chance of showers and thunderstorms. Pops and cooling trend from the NBM for next Friday and Saturday were accepted. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 635 PM CDT Sat Jun 8 2024 A cluster of thunderstorms, many capable of producing heavy rainfall and strong gusty winds, will cross southwest Kansas between 00Z and 06Z. Wind gusts 50knots or higher will be possible with these storms as they pass. Short term ensembles show good agreement with this and also predict ceilings below 1000ft AGL (+70% chance) following the storms as gusty northeast winds at 15 to 20 knots develop. These winds will gradually decrease during the day as high pressure at the surface builds into western Kansas. Low clouds will improve early, with low VFR conditions developing throughout the day. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Umscheid SHORT TERM...Turner LONG TERM...Turner AVIATION...Burgert
Hazardous weather outlook, Jun 8, 6:13 AM CDT, 16 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 613 AM CDT Sat Jun 8 2024 KSZ030-031-043>046-061>066-074>081-084>090-091115- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 613 AM CDT Sat Jun 8 2024 /513 AM MDT Sat Jun 8 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are expected to develop in eastern Colorado late this afternoon, then spread southeast into western Kansas this evening. The strongest storms will be capable ofproducing 1 to 2 inch hail and damaging winds upward of 75 mph. There is also a low isolated tornado risk. Additionally, periods of heavy rainfall associated with the strongest storms may also lead to localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally after 6 PM.
In the hours before
Special weather statement, Jun 8, 10:09 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1009 PM CDT Sat Jun 8 2024
KSZ063-090345-
Finney KS-
1009 PM CDT Sat Jun 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FINNEY COUNTY
THROUGH 1045 PM CDT...
At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Plymell, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Finney
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.
&&
LAT...LON 3775 10097 3793 10088 3793 10066 3783 10067
3783 10066 3774 10066 3774 10074
TIME...MOT...LOC 0309Z 263DEG 14KT 3779 10085
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TATROLocal storm report, Jun 8, 10:24 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1024 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM Tstm Wnd Gst 3 N Garden City 38.03N 100.87W
06/08/2024 M80 MPH Finney KS Public
&&Local storm report, Jun 8, 10:28 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1028 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM Hail 11 S Lakin 37.77N 101.27W
06/08/2024 M3.00 Inch Kearny KS Trained Spotter
&&Local storm report, Jun 8, 10:32 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1032 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM Tstm Wnd Dmg 2 NE Johnson City 37.59N 101.73W
06/08/2024 Stanton KS Public
3 inch diameter branches down.
&&Local storm report, Jun 8, 10:33 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1033 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM Tstm Wnd Dmg 1 N Garden City 37.99N 100.86W
06/08/2024 Finney KS Public
Shingles blown off of roofs.
&&Local storm report, Jun 8, 10:34 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1034 PM CDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Tstm Wnd Gst 1 E Scott City 38.48N 100.88W
06/08/2024 M58 MPH Scott KS Mesonet
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:33 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 57 min |
| Jun 8, 8:58 PM CDT | Special Weather Statement | DDC | Kearny | 32 min |
| Jun 8, 9:14 PM CDT | Special Weather Statement | DDC | Finney | 31 min |
| Jun 8, 9:16 PM CDT | Special Weather Statement | DDC | Scott | 29 min |
| Jun 8, 9:22 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny, Stanton | 53 min |
| Jun 8, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 35 min |
| Jun 8, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 47 min |
| Jun 8, 9:48 PM CDT | Areal Flood Advisory | DDC | Hamilton, Kearny | 3 hr |
| Jun 8, 9:49 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Stanton | 56 min |
| Jun 8, 10:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 38 min |
| Jun 8, 10:09 PM CDT | Special Weather Statement | DDC | Finney | 36 min |
| Jun 8, 10:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell | 45 min |
| Jun 8, 10:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Meade and 1 more | 51 min |
| Jun 8, 10:39 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 66 min |
| Jun 8, 11:10 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 50 min |
| Jun 8, 11:20 PM CDT | Flash Flood Warning | DDC | Ford, Gray, Hodgeman, Pawnee | 3 hr |
| Jun 8, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Gray, Meade | 37 min |
| Jun 8, 11:38 PM CDT | Flash Flood Warning | DDC | Ford | 112 min |
| Jun 8, 11:47 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more | 43 min |
| Jun 8, 11:49 PM CDT | Special Weather Statement | DDC | Ness, Pawnee, Rush | 56 min |
| Jun 8, 11:54 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 51 min |
| Jun 9, 12:11 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pratt, Stafford | 79 min |
| Jun 9, 1:07 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 38 min |
| Jun 9, 1:34 AM CDT | Areal Flood Warning | DDC | Edwards, Pawnee | 9 hr |
| Jun 9, 1:38 AM CDT | Areal Flood Warning | DDC | Pawnee, Rush | 9 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.